Nebraska, 2015

Flash Flood and Hail in Nebraska, June 10, 2015

June 10, 2015 · NWS LBF · 12 events in 6 counties and zones

Thunderstorms developed during the afternoon hours on June 10th and produced hail, heavy rainfall and flash flooding in portions of Lincoln County. The thunderstorms developed northeastward and produced areas of damaging winds in Custer, Blaine, Loup, Garfield, and Wheeler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the afternoon hours on June 10th and produced hail, heavy rainfall and flash flooding in portions of Lincoln County. The thunderstorms developed northeastward and produced areas of damaging winds in Custer, Blaine, Loup, Garfield, and Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 11:43 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 10, 11:43 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 PM CDT WED JUN 10 2015

.SYNOPSIS...
ISSUED AT 346 AM CDT WED JUN 10 2015

HAND ANALYSIS OF THE REGIONAL 07Z MSL DATA REVEALED A QUASI-
STATIONARY FRONT ACROSS NORTHERN NEBRASKA AND SOUTHWEST SOUTH
DAKOTA...THROUGH NORTHEAST WYOMING TO NORTHWEST MONTANA AND THE
IDAHO PANHANDLE. SURFACE DEWPOINTS OF 60 OR HIGHER WERE JUST EAST OF
OF NORTH PLATTE AND NORTH PAST ONEILL. THERE WAS ALSO A TROUGH
INDICATED ACROSS EASTERN WYOMING TO NORTHEAST COLORADO. SATELLITE
DERIVED PRECIPITABLE WATER (BOTH GOES AND AMSU) SHOWED A PLUME 25MM
OR HIGHER OVER ABOUT THE SAME AREA.

&&

.UPDATE...
ISSUED AT 1030 AM CDT WED JUN 10 2015

UPDATED FCST TO ACCOUNT FOR INCREASED CLOUD COVER PRIMARILY.
WIDELY SCT RAIN SHOWERS IN THE PANHANDLE WERE HANDLED WELL IN THE
GRIDS ALREADY AND SHALLOW CONVECTION COMING OUT OF NERN CO AS
WELL. SHORT RANGE CONVECTION ALLOWING MODELS HAVING VARIED SUCCESS
IN HANDLING PRECIP SO FAR...BUT ALL SEEM TO SUGGEST AN INCREASE
THROUGH THE MORNING. ISOLD TSRA WITHIN THE SHOWERS INITIALLY...BUT
AS INSTABILITY INCREASES AN INCREASE IN COVERAGE OF TSRA AS WELL.
STILL THINKING THERE IS SOME HEAVY RAIN POTENTIAL BY TONIGHT...BUT
STILL TRYING TO REFINE DETAILS ON THAT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT WED JUN 10 2015

AS THE FRONT SAGS INTO NORTHWEST THROUGH SOUTHEAST NEBRASKA AND THE
HIGH PLAINS TROUGH MAKES ITS WAY EASTWARD...CONVERGENCE ALONG THE
TROUGH AND THE FRONT WILL TRIGGER THUNDERSTORMS. WITH THE MOISTURE
AND DAYTIME HEATING...VERY UNSTABLE CONDITIONS WILL DEVELOP OVER THE
NEBRASKA SANDHILLS AND SOUTH CENTRAL NEBRASKA. WITH CONVECTIVE
POTENTIAL ENERGY EXCEEDING 2500J/KG AND 0-6KM BULK SHEAR OF
40-50KT...LARGE HAIL IS POSSIBLE. THE WIND PROFILES COULD FAVOR
RIGHT MOVING SUPER CELLS AFTER 21Z. BY 03Z...PRECIPITABLE WATER
VALUES EXCEED AN INCH WITH NEARLY TWO INCHES IN NORTH CENTRAL
NEBRASKA...SO HEAVY RAIN IS LIKELY. THERE IS EVEN A THREAT OF VERY
HEAVY RAIN ALONG AND EAST OF AN AINSWORTH-BROKEN BOW LINE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 346 AM CDT WED JUN 10 2015

THE PRIMARY CONCERN DURING THE LONG TERM PERIODS WILL BE HEAVY AND
POTENTIALLY FLOODING RAINFALL LASTING THROUGH THE MORNING HOURS ON
THURSDAY.  ADDITIONAL STORM CHANCES REMAIN THROUGHOUT THE EXTENDED
FORECAST PERIODS.

CONVECTION FROM A POTENTIALLY SIGNIFICANT MCS WILL BE SHIFTING EAST
ACROSS NORTH CENTRAL NEBRASKA STARTING OFF THE EXTENDED PERIODS.
THE MODEL CONSENSUS GENERALLY AGREES THAT THIS ACTIVITY SHOULD BE TO
THE NORTH/EAST OF OUR FORECAST AREA BY 18Z THURSDAY.  HOWEVER...THE
REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE BY EARLY AFTERNOON AS
WEAK UPPER FORCING AND THE POTENTIAL OF REMNANT OUTFLOW
BOUNDARIES/WEAK SYNOPTIC COOL FRONT PROVIDE A FOCUS FOR STORMS.
THERMODYNAMIC PROFILES INDICATE RELATIVELY STABLE CONDITIONS IN A
POST FRONTAL REGIME...SO SHOWERS OR WEAK THUNDER WOULD BE
ANTICIPATED THURSDAY AFTERNOON.  HEAVY RAINFALL IS POSSIBLE HOWEVER
AS PWATS REMAIN SEVERAL SD ABOVE THE MEAN AND WARM CLOUD DEPTHS
LINGER AOA 8K FEET.

THE ATMOSPHERE ATTEMPTS TO DRY WITH THE SFC FRONT WELL TO OUR SOUTH
FRIDAY AND SATURDAY.  WEAK UPSLOPE TO OUR WEST ON THE HIGH PLAINS
MAY PROVIDE FOR ADDITIONAL STORMS...WHICH MAY SPILL INTO OUR
SOUTHWEST...BUT CHANCES ARE SLIGHT AT THIS POINT.  THE NORTHERLY TO
EASTERLY FLOW WILL KEEP OVC SKIES FOR MUCH OF THE DAY...AND LIMIT
HIGHS.  IT/S QUITE POSSIBLE THAT MAXIMUM READINGS ARE 10-15 DEGREES
BELOW AVERAGE THURSDAY THROUGH SATURDAY.

THE FRONT RETREATS NORTH THIS WEEKEND AND REMAINS WITHIN THE REGION
THROUGH EARLY NEXT WEEK.  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AS
SHORTWAVES TRACK ACROSS THE PLAINS...BUT CHANCES AT THIS POINT ARE
LARGELY UNCERTAIN...WILL LEAVE THE CR_INT AS IS FOR NOW.  HIGHS AND
LOWS SHOULD RETURN TO NEAR CLIMO SATURDAY AND BEYOND...GIVE OR TAKE
A FEW DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1243 PM CDT WED JUN 10 2015

FCST CONCERNS REVOLVE AROUND TSRA TIMING AT BOTH KLBF AND KVTN
THIS AFTERNOON AND CONTINUING INTO TONIGHT. BELIEVE THAT WITH ANY
OF THE STRONGER CORES IN TSRA HEAVY RAIN AND HENCE MUCH REDUCED
VSBY WILL BE POSSIBLE...SO FCST TRIES TO INCORPORATE THIS LINE OF
THINKING. CONFIDENCE IN TIMING OF TSRA THOUGH IS ONLY MODERATE
SINCE THERE IS SOME SHRA AND ISOLD TSRA ALREADY ONGOING. SHOULD BE
AN EXPANSIVE STRATUS DECK WHEN PRECIP IS NOT ONGOING...SO HAVE
TRENDED TO THAT CONCEPT AS WELL TWD THE END OF THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 513 AM CDT WED JUN 10 2015

THERE IS SIGNIFICANT POTENTIAL FOR EXTREMELY HEAVY RAIN TONIGHT...
THOUGH UNCERTAINTY IS HIGH REGARDING THE LOCATION OF THE EXCESSIVE
RAINFALL.

AT THIS TIME IT APPEARS THAT THE SCENARIO IS A LOW PRESSURE SYSTEM
DEVELOPING ON THE SURFACE FRONT ONCE IT GETS INTO SOUTHERN NEBRASKA.
AS THE LOW MOVES ALONG THE FRONT...A PLUME OF VERY HIGH PRECIPITABLE
WATER VALUES IS LIFTED UP OVER THE FRONT. THE AXIS OF THE
PRECIPITABLE WATER PLUME IS EXPECTED TO BE ACROSS SOUTH CENTRAL
NEBRASKA THROUGH THE SANDHILLS TO THE NORTHEAST NEBRASKA PANHANDLE.
IT WILL SHIFT TO THE EAST AS THE LOW MOVES EAST AND THE FRONT LIFTS
NORTHWARD. BY THAT TIME...THE VALUES MAY APPROACH TWO INCHES. THIS
SCENARIO WOULD LIKELY PRODUCE AN AREA OF EXCESSIVE RAINFALL IN THE
NORTHWEST SANDHILLS AND THE NORTHEAST PANHANDLE INITIALLY WITH
ANOTHER...EVEN HEAVIER...AREA DEVELOPING EAST OF A VALENTINE- NORTH
PLATTE LINE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JWS
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...JWS
HYDROLOGY...SPRINGER
Hazardous weather outlook, Jun 10, 10:42 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT WED JUN 10 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-111645-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1142 AM CDT WED JUN 10 2015 /1042 AM MDT WED JUN 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS...HOWEVER HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS.

A STALLED FRONT ACROSS THE AREA WILL SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. WITH A MARGINALLY
UNSTABLE ATMOSPHERE...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH ANY OF THE STRONGER STORMS. IN ADDITION...WITH
PLENTIFUL MOISTURE AVAILABLE FOR THE STORMS TO WORK WITH...ANY
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL IN A
SHORT AMOUNT OF TIME. THUNDERSTORMS ARE EXPECTED TO CONGEAL THIS
EVENING ALONG AND EAST OF HIGHWAY 61 FROM IMPERIAL TO OGALLALA TO
HYANNIS...AND A MORE WIDESPREAD HEAVY RAIN THREAT WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY...SOUTH
OF A LINE FROM BROKEN BOW TO BIG SPRINGS...WITH THE MAIN THREAT
BEING LARGE HAIL...DAMAGING WINDS...BUT ALSO HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
CENTRAL AND SOUTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Special weather statement, Jun 10, 12:57 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT WED JUN 10 2015

NEZ059-070-071-101945-
FRONTIER NE-HAYES NE-LINCOLN NE-
157 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN
HAYES AND NORTHWESTERN FRONTIER COUNTIES UNTIL 245 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WELLFLEET...OR 14 MILES WEST
OF CURTIS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WELLFLEET AROUND 210 PM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 47 AND 63.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
June 10, 1:05 PM CST
Where
Lincoln County, 1.05 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.710

Hail, Lincoln

When
June 10, 1:40 PM CST
Where
Lincoln County, 5.91 mi NNW of Wellfleet
Measured
1.25 in hail
Reported by
Public
Coordinates
40.830, -100.770

Hail, Lincoln

When
June 10, 1:48 PM CST
Where
Lincoln County, 8.29 mi N of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.870, -100.730

Hail, Thomas

When
June 10, 2:28 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.570

Flash Flood, Lincoln

When
June 10, 3:06 PM CST
Where
Lincoln County, 2.11 mi SSE of North Platte to 2.14 mi SSE of North Platte
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.121, -100.767

The Lincoln County Emergency Manager reported street flooding in North Platte, mainly along Leota Street between Jeffers Street and Willow Street. The storm drains are closed that empty to the South Platte River due to high flows on the river.

Thunderstorm Wind, Blaine

When
June 10, 3:45 PM CST
Where
Blaine County, 4.14 mi SW of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.890, -99.930

Thunderstorm wind gusts of 60 mph located 4 miles southwest of Brewster.

Thunderstorm Wind, Loup

When
June 10, 4:00 PM CST
Where
Loup County, 8.2 mi WSW of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.790, -99.670

Thunderstorm wind gusts of 60 mph located 8 miles west southwest of Almeria.

Thunderstorm Wind, Loup

When
June 10, 4:37 PM CST
Where
Loup County, Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -99.380

A trained spotter estimated thunderstorm wind gusts of 60 mph in Taylor.

Thunderstorm Wind, Garfield

When
June 10, 4:55 PM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.780, -99.130

A cooperative observer estimated thunderstorm wind gusts of 60 mph in Burwell.

Thunderstorm Wind, Garfield

When
June 10, 5:15 PM CST
Where
Garfield County, 7.72 mi ENE of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.820, -98.990

General public estimated thunderstorm wind gusts of 60 mph located 8 miles east northeast of Burwell.

Thunderstorm Wind, Wheeler

When
June 10, 5:33 PM CST
Where
Wheeler County, Bartlett
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.880, -98.550

Law enforcement in Bartlett reported roof damage from thunderstorm wind gusts estimated at 70 mph.

Thunderstorm Wind, Wheeler

When
June 10, 5:50 PM CST
Where
Wheeler County, 12.86 mi E of Bartlett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.880, -98.300

General public reported tree damage from thunderstorm wind gusts estimated at 70 mph located 13 miles east of Bartlett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571597, 571598, 571600, 571601, 571595, 571604, 571606, 571607, 571608, 571609, 571610, 571611.